Florida, 2022

Coastal Flood in Florida, September 29, 2022

September 29, 2022 · NWS KEY · 1 event in 1 county or zone

Higher-than-normal water levels in the wake of Hurricane Ian's passage across the Florida Peninsula combined with an approaching spring tide in the lunar cycle produced coastal flooding in the upper Florida Keys along Florida Bay.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

Higher-than-normal water levels in the wake of Hurricane Ian's passage across the Florida Peninsula combined with an approaching spring tide in the lunar cycle produced coastal flooding in the upper Florida Keys along Florida Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Sep 29, 3:34 AM EST, 26 minutes earlier.

Area forecast discussion, Sep 29, 3:34 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Key West FL
434 AM EDT Thu Sep 29 2022

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 434 AM EDT Thu Sep 29 2022

Ian continues to move northeast across east-central Florida
early this morning, leaving behind scattered mostly light showers
and slowly decreasing westerly winds across the Florida Keys.
Satellite imagery and the lack of deep convection across our area
suggest that we are under the influence of a mid-level dry slot
wrapping around the south side of Ian. The 00Z and 06Z Key West
soundings show this clearly, both sampling a very dry airmass
above 600 mb. Radar/satellite trends and CAM guidance indicate
little change in this pattern is likely today, with the mid level
dry slot remaining over the Keys. Therefore, we expect continued
widely scattered showers which will produce mostly only trace to
light rainfall amounts, with thunder chances remaining quite low.
Will continue with low chance PoPs and a mention of isolated
thunder for now, but this may be overdone. Otherwise, W/NW breezes
will continue to slowly diminish today, with some sunshine
returning and high temps climbing into the upper 80s.

Ian is forecast to curve north then north-northwest during the
next few days, eventually becoming a slow-moving extratropical
cyclone over the Southeastern United States. This will maintain an
unseasonably deep trough over the region, which will usher a dry
continental airmass down into our area through the weekend and
into next week, quite unusual for the end of September. Persistent
NW/N breezes will also allow a slightly drier surface airmass to
filter into the Keys, with dewpoints dropping to around 70 and
possibly even into the upper 60s early next week. Time-height
cross sections show abundant dry air in the mid levels, similar to
dry season, and will therefore forecast only slight 10 to 20
percent PoPs from tonight all the way through next Wednesday, with
no mention of thunder. Temps will remain warm, but not as hot as
we have seen much of the past several months, with highs in the
upper 80s and lows in the mid/upper 70s.

Water levels at tide gauges in eastern Florida Bay are well above
warning criteria early this morning, and continue to slowly rise,
as the persistent strong westerly winds continue to pile water
into the funnel-shaped bay. Significant coastal flooding is
ongoing across vulnerable low-lying areas on the Bayside of the
Upper Keys, and we expect this to continue for the next couple of
days, with little if any relief during the low tides. A Coastal
Flood Warning remains posted for the Bayside of the Upper Keys.
Elsewhere, water level anomalies at the Key West and Vaca Key
tide gauges range from one half to one foot early this morning,
and it appears that the threat for warning-level coastal flooding
has now ended for the Middle and Lower Keys. However, areas of
leftover street flooding in low-lying sections, mainly in the
Lower Keys including Midtown and New Town Key West, will take some
time to abate as the remaining water slowly drains away.

&&

.MARINE...
Issued at 434 AM EDT Thu Sep 29 2022

Overnight obs show W/NW slowly decreasing to around 20 knots
across the Keys coastal waters, while Satan Shoal wave buoy is
holding around 5 feet. Have dropped the remaining Tropical Storm
Warning from the offshore Gulf waters, and a Small Craft Advisory
is now posted for all Keys waters. From the synopsis, west to
northwest breezes will continue to gradually slacken across the
Florida Keys coastal waters today and tonight. However, marine
hazards from dangerous seas will continue through Friday,
particularly for the western marine zones. Marine conditions will
greatly improve over the weekend, when a weak pressure pattern
will promote light to gentle northwest breezes, and seas will
finally subside.

&&

.AVIATION...
(06Z TAFS)
Issued at 434 AM EDT Thu Sep 29 2022

VFR conditions will prevail at both EYW and MTH today. Isolated fast
moving showers continue across our area with those crossing the
island chain possibly impacting either terminal with brief wind
gusts around 30 knots and short periods of sub-VFR conditions. This
shower activity is expected wane as rain chances plummet to below
usual for this time of year later tonight. Surface winds will be out
of the west to northwest at 10 to 15 knots with gusts around 20
knots.

&&

.CLIMATE...
On this day in Keys weather history in 1769, a British ship was
wrecked by a tropical cyclone, washing up on Key Largo.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  86  79  87  79 /  30  20  20  20
Marathon  89  79  90  79 /  30  20  20  20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Warning until 6 AM EDT Friday for FLZ076.

     Coastal Flood Advisory until 6 PM EDT this evening for FLZ077-
     078.

GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...Jacobson
Aviation/Nowcasts....JAM
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 29, 3:43 AM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
443 AM EDT Thu Sep 29 2022

FLZ076>078-GMZ031>035-042>044-052>055-072>075-300930-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
443 AM EDT Thu Sep 29 2022

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

...Coastal Food Warning in Effect for the Upper Keys...

Significant coastal flooding will continue in Bayside communities
of Key Largo today and tonight. With persistent west to northwest
winds, these areas will see very high water levels of 2 to 3 feet
above normal tides continue, with little if any relief at low
tide.

A Small Craft Advisory is posted for all Keys coastal waters
today, due to west to northwest winds near 20 knots, and seas as
high as 7 to 11 feet across the Straits of Florida and offshore
Gulf waters. Winds are expected to drop below 20 knots tonight,
but seas will remain around 7 feet across parts of the offshore
Gulf waters and Lower Straits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Coastal flooding will likely persist across the Bayside
communities of Key Largo on Friday, and possibly into the weekend,
with only slow improvement expected as the excess water will be
slow to drain back out of eastern Florida Bay.

Seas around 7 feet may linger across the offshore Gulf waters on
Friday morning.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 29, 1:28 AM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
228 AM EDT THU SEP 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     TROPICAL STORM   14 NW KEY WEST          24.72N 81.92W
09/28/2022                   GMZ033             FL   MESONET

            SMITH SHOAL LIGHT WEATHERFLOW DROPPED BELOW
            TROPICAL-STORM-FORCE WINDS (34 KTS, OR 39
            MPH). WINDS WERE SUSTAINED AT 33 KTS, OR 38
            MPH, AND GUSTING TO 38 KTS, OR 44 MPH.

&&

ROSS
Local storm report, Sep 29, 1:31 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
231 AM EDT THU SEP 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     TROPICAL STORM   2 SE BOCA CHICA         24.57N 81.67W
09/28/2022                   GMZ044             FL   ASOS

            BOCA CHICA - NAS KEY WEST ASOS DROPPED BELOW
            TROPICAL-STORM-FORCE WINDS (34 KTS, OR 39
            MPH). WINDS WERE SUSTAINED AT 31 KTS, OR 36
            MPH, AND GUSTING TO 46 KTS, OR 53 MPH.

&&

ROSS
Local storm report, Sep 29, 1:34 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
234 AM EDT THU SEP 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     TROPICAL STORM   6 SSW MARATHON          24.63N 81.11W
09/28/2022                   GMZ043             FL   C-MAN STATION

            SOMBRERO KEY C-MAN STATION DROPPED BELOW
            TROPICAL-STORM-FORCE WINDS (34 KTS, OR 39
            MPH). WINDS WERE SUSTAINED AT 33 KTS, OR 38
            MPH, AND GUSTING TO 42 KTS, OR 48 MPH.

&&

ROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Monroe/Upper Keys

When
September 29, 4:00 AM EST to 8:00 PM EST
Where
Monroe/Upper Keys forecast zone
Reported by
Public
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Coastal flooding of 28 inches above street level was reported near the intersection of North Blackwater Lane and Stillwright Way. Water had entered outbuildings and sheds of properties in the immediate vicinity.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058269.